Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 22, NWS Topeka, KS

June 20, 2010Washington County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 20, 2010, 8:48 PM CDT for Washington County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2010, 8:48 PM CDT (01:48 UTC)
Expired
Jun 20, 2010, 9:15 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Washington County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4831 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4831 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WFUS53 KTOP 210148
TORTOP
KSC201-210215-
/O.NEW.KTOP.TO.W.0022.100621T0148Z-100621T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT SUN JUN 20 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED 4 MILES SOUTHWEST OF PALMER...OR 16 MILES
  SOUTHWEST OF WASHINGTON...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMER...
  LINN...
  GREENLEAF...
  BARNES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3958 9680 3956 9701 3956 9723 3970 9728
      3982 9687
TIME...MOT...LOC 0148Z 252DEG 29KT 3962 9716

$$
2 follow-up statements
424 
WWUS53 KTOP 210203
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT SUN JUN 20 2010

KSC201-210215-
/O.CON.KTOP.TO.W.0022.000000T0000Z-100621T0215Z/
WASHINGTON-
903 PM CDT SUN JUN 20 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHEASTERN WASHINGTON COUNTY...

AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR LINN...OR 12 MILES SOUTH OF WASHINGTON...
MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
GREENLEAF AND BARNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS...AND ALWAYS STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3982 9687 3958 9680 3956 9701 3957 9710
      3972 9713
TIME...MOT...LOC 0203Z 251DEG 29KT 3966 9701

$$
526 
WWUS53 KTOP 210211
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT SUN JUN 20 2010

KSC201-210221-
/O.EXP.KTOP.TO.W.0022.000000T0000Z-100621T0215Z/
WASHINGTON-
911 PM CDT SUN JUN 20 2010

...THE TORNADO WARNING FOR SOUTHEASTERN WASHINGTON COUNTY WILL EXPIRE
AT 915 PM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO 
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES...THUS THE WARNING 
HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT FOR WASHINGTON COUNTY UNTIL 930 PM CDT. 

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

LAT...LON 3982 9687 3958 9680 3956 9701 3957 9710
      3972 9713
TIME...MOT...LOC 0211Z 251DEG 29KT 3968 9693

$$

BLAIR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 6:27 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 20, 6:27 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT SUN JUN 20 2010

.UPDATE...
FOR 0Z AVIATION.

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
SOUTHEAST WINDS THROUGH THE PERIOD EXCEPT ERRATIC AND GUSTY NEAR
STORMS. WILL HAVE TO WATCH PROGRESS OF CONVECTIVE DEVELOPMENT AND
MAY NEED A TEMPO GROUP IF LINE OUT WEST REMAINS SOLID AND
PROGRESSIVE. CURRENTLY TCU AND CBS DEVELOPING AND WILL START WITH
THESE THEN GO TO VC IN A FEW HOURS. MORE LIKELY TIME FOR SQUALL
LINE AT TAF STIES IS 06-10Z TIMEFRAME AND WILL MONITOR FOR
UPDATES. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 3:39 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT SUN JUN 20 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-212045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR ADDITIONAL SEVERE THUNDERSTORMS TO DEVELOP
DURING THE LATE AFTERNOON ACROSS WESTERN AND CENTRAL KANSAS INTO
NEBRASKA THEN MOVE EAST ACROSS THE OUTLOOK AREA. STRONG DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH ISOLATED TORNADOES. ADDITIONALLY MODERATE TO HEAVY RAINFALL
COULD OCCUR WITH THESE STORMS CAUSING FLASH FLOODING.

MANY RIVERS AND CREEKS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS ARE
IN FLOOD OR FORECAST TO FLOOD. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS FOR THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PATTERN OF THUNDERSTORMS DURING THE OVERNIGHT HOURS AND INTO
THE MORNING IS EXPECTED TO CONTINUE ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS FOR MONDAY NIGHT THROUGH THURSDAY NIGHT. SEVERE
WEATHER WILL BE POSSIBLE WITH THE RENEWED STORMS EACH NIGHT.
ADDITIONALLY FLOODING WILL CONTINUE TO BE POSSIBLE...ESPECIALLY IF
STORMS TRACK OVER THE SAME AREAS EACH NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED DURING THE LATE AFTERNOON AND
OVERNIGHT AND ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE
INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 20, 8:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     CONCORDIA               39.57N 97.66W
06/20/2010  M61 MPH          CLOUD              KS   ASOS

&&

BYRNE
Local storm report, Jun 20, 8:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     5 ESE CONCORDIA         39.54N 97.58W
06/20/2010  E80 MPH          CLOUD              KS   LAW ENFORCEMENT

&&

BYRNE
Local storm report, Jun 20, 8:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND GST     8 NW IDANA              39.44N 97.35W
06/20/2010  E60 MPH          CLAY               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 20, 8:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     MUNDEN                  39.91N 97.54W
06/20/2010  E60 MPH          REPUBLIC           KS   LAW ENFORCEMENT

&&

JW
Local storm report, Jun 20, 8:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     NE VINING               39.57N 97.29W
06/20/2010  E60.00 MPH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 20, 8:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     MUNDEN                  39.91N 97.54W
06/20/2010                   REPUBLIC           KS   LAW ENFORCEMENT

            TREE DAMAGE IN MUNDEN.

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:35 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic55 min
Jun 20, 7:46 PM CDTTornado WarningTOPRepublic29 min
Jun 20, 8:10 PM CDTTornado WarningTOPCloud, Republic35 min
Jun 20, 8:25 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Geary, Marshall, Ottawa, Republic and 2 more65 min
Jun 20, 8:35 PM CDTAreal Flood AdvisoryTOPCloud, Republic115 min
Jun 20, 9:24 PM CDTAreal Flood AdvisoryTOPClay, Washington51 min
Jun 20, 9:24 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Marshall, Nemaha, Pottawatomie and 3 more51 min
Jun 20, 9:46 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha44 min
Jun 20, 10:14 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Shawnee46 min
Jun 20, 10:18 PM CDTAreal Flood AdvisoryTOPMarshall, Nemaha117 min
Jun 21, 7:02 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Republic, Washington88 min
Jun 21, 7:32 AM CDTRiver Flood WarningTOPMarshall55 hr
Jun 21, 7:43 AM CDTAreal Flood AdvisoryTOPClay, Marshall, Riley, Washington92 min
Jun 21, 8:39 AM CDTAreal Flood AdvisoryTOPMarshall, Nemaha, Pottawatomie51 min
Jun 21, 10:01 AM CDTSevere Thunderstorm WarningTOPJefferson29 min
Jun 21, 10:32 AM CDTRiver Flood WarningTOPRiley13 hr
Jun 21, 10:32 AM CDTRiver Flood WarningTOPClay37 hr
Jun 21, 3:25 PM CDTFlash Flood WatchTOPBrown, Clay, Cloud, Jackson, Jefferson, Marshall and 5 more13 hr

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.